Hail, Lancaster
- When
- September 21, 6:26 PM CST to 6:31 PM CST
- Where
- Lancaster County, 0.87 mi NE of Garratt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.890, -96.740
Penny size hail lasted for about 5 minutes northwest of Lincoln.
Isolated severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 21, 5:20 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 620 PM CDT Sat Sep 21 2019 .SHORT TERM...(Tonight through Tuesday) Issued at 344 PM CDT Sat Sep 21 2019 The main hazards during the short term are severe weather and flooding. Vigorous upper level shortwave trough moving across the Dakotas will cause a cold front to move southeast across eastern Nebraska and southwest Iowa this evening. Model guidance slows the front as it moves into Southeast Nebraska tonight. At this time southwesterly low level flow is limiting the convergence along the front and not allowing for convective development. However, the lull in thunderstorm development is only temporary.Expect by 23-00Z convection is forecast to develop along the front in southeast Nebraska where ML CAPE values are presently between 2000-2500 J/KG along with 45-50 knots of effective shear. Some Supercell storms may develop and eventual evolve into a line along the front. Large hail and damaging winds are the primary hazards. There is slight possibility of an isolated tornado in southeast Nebraska. As the night progresses, more thunderstorms are forecast along and north of the front. With some training of storms along the front and Precipitable Water values around 1.5 inches in southeast Nebraska, have left the Flash Flood Watch for southeast Nebraska and Fremont and Page Counties in Iowa. Precipitation lingers into Sunday midday in the southeast. Precipitation an clouds will start clearing out as upper trough moves across the Northern and Central Plains during the day. Surface high pressure then spreads across the area, bring dry weather through Monday. Surface return flow comes back into the area on Tuesday with weak surface warm front in northern Kansas, Isentropic lift north of the front is expected to develop showers and thunderstorms across southeast Nebraska and southwest Iowa through Tuesday night. .LONG TERM...(Tuesday night through Saturday) Issued at 344 PM CDT Sat Sep 21 2019 Precipitation continues across the area on Tuesday night as another shortwave trough and associated jet max moves across the Northern and Central Plains. This drives another cold front south across the area Tuesday night into Wednesday morning. After that, another brief dry period is expected until Thursday afternoon and Friday when another shortwave trough moves across the area producing more storms. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat Sep 21 2019 Main concern for this TAF period will be storm development this evening along and south of of a frontal boundary. LNK has the highest chance of being impacted by evening storms. OMA also may see evening storms, although higher chances will remain south of the TAF site. Evening storms could be strong to severe, but severe threat should diminish after midnight. Shower and thunderstorms chances may continue into the morning Sunday at OMA and LNK but are not expected to be severe. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through Sunday morning for NEZ068-089>093. IA...Flash Flood Watch through Sunday morning for IAZ090-091. && SHORT TERM...Smith LONG TERM...Smith AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 555 PM CDT Sat Sep 21 2019 NEZ011-012-015>018-030>033-042-043-221300- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton- Cuming-Platte-Colfax- 555 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Sunday Minor to locally moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Missouri River levels will continue to rise south south of Brownville through Monday, then begin to fall through the week. North of Brownville river levels should be on the decline. Minor to moderate river flooding will continue along most of the Missouri River in Nebraska/Iowa through next week. There will be a couple chances for thunderstorm activity next week, with the most likely period for stronger storms occurring between Thursday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight and Sunday. IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-221300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 555 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday A Flash Flood Watch remains in effect over parts of southeastern Nebraska and southern Iowa from 7 PM this evening through 10 AM Sunday. Some thunderstorms will be capable of producing high rainfall rates culminating in 1 to 3 inches of rainfall with locally higher amounts possible. Severe thunderstorms are possible tonight generally along and south of Interstate 80. The primary threats are large hail and damaging winds. There is also a slight chance of a tornado in southeast Nebraska. Minor to moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. Thunderstorms will be possible on Saturday. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Missouri River levels will continue to rise south south of Brownville through Monday, then begin to fall through the week. North of Brownville river levels should be on the decline. Minor to moderate river flooding will continue along most of the Missouri River in Nebraska/Iowa through next week. There will be a couple chances for thunderstorm activity next week, with the most likely period for stronger storms occurring between Thursday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight over southeast Nebraska and southwest Iowa. Smith
Special Weather Statement National Weather Service Omaha/Valley Nebraska 634 PM CDT Sat Sep 21 2019 NEZ078-220000- Saline NE- 634 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE COUNTY UNTIL 700 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near Western, or 27 miles northwest of Beatrice, moving northeast at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Wilber, De Witt, Western, Swanton, Swan Creek Wildlife Management Area, 11 Miles West Of Wilber and Willard Meyer Recreation Area. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Nebraska. LAT...LON 4047 9729 4061 9706 4039 9691 4035 9722 TIME...MOT...LOC 2334Z 242DEG 20KT 4043 9722 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 701 PM CDT Sat Sep 21 2019 NEZ065-066-078-089-220030- Seward NE-Gage NE-Lancaster NE-Saline NE- 701 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER... SOUTHEASTERN SEWARD...EASTERN SALINE AND NORTHWESTERN GAGE COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Wilber, or 25 miles northwest of Beatrice, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Crete, Wilber, Dorchester, Clatonia, Swan Creek Wildlife Management Area, Walnut Creek Recreation Area, 11 Miles West Of Wilber and Olive Creek State Recreation Area. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Nebraska. LAT...LON 4039 9713 4054 9723 4076 9699 4049 9676 TIME...MOT...LOC 0001Z 242DEG 26KT 4051 9710 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 715 PM CDT Sat Sep 21 2019 NEZ065-066-078-220045- Seward NE-Lancaster NE-Saline NE- 715 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANCASTER...SOUTHEASTERN SEWARD AND NORTHEASTERN SALINE COUNTIES UNTIL 745 PM CDT... At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Crete, or 15 miles southwest of Lincoln, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lincoln, Crete, Pleasant Dale, Denton, Pawnee State Recreation Area, Walnut Creek Recreation Area and Conestoga State Recreation Area. This includes Interstate 80 in Nebraska between mile markers 388 and 405. A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern Nebraska. LAT...LON 4061 9695 4074 9705 4099 9668 4070 9648 TIME...MOT...LOC 0015Z 229DEG 28KT 4070 9695 MEAD
The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail lasted for about 5 minutes northwest of Lincoln.
Hail up to nickel size was reported at Highlands Golf Course in Lincoln.
Three inch diameter tree limbs were broken along with power poles snapped 3 miles east of Ceresco.
A social media photo indicated 2 inch hail fell near Colon.
A NWS Employee reported 1.5 inch hail.
An NWS employee estimated 60 mph winds southeast of Cedar Bluffs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857488, 857487, 857489, 857496, 857490, 857491, 857492, 857493, 857498, 857494, 857497.